Is there duration dependence in Portuguese local governments' tenure?
Vitor Castro and
Rodrigo Martins
European Journal of Political Economy, 2013, vol. 31, issue C, 26-39
Abstract:
This paper analyses the presence of duration dependence in Portuguese local governments' tenure employing continuous and discrete-time duration analyses over a set of spells of time in office for the period 1979–2005. Our results show that the more time a party remains in office, the higher is the likelihood of leaving it. However, more flexible polynomial-in-time, cubic splines and time-dummies specifications show that the behaviour of that likelihood is not monotonic: it increases but only until the third term, then it decreases until the sixth term before starting to increase again. This study also shows that the likelihood of an incumbent party leaving office, given his tenure, is affected by the local economic environment, political support, the effective number of parties, the dimension of the municipality and the age of its leader. Additionally, it shows that that likelihood is consistently lower when the party leader/mayor decides to run for another term.
Keywords: Terms in office; Portugal; Duration dependence; Parties (search for similar items in EconPapers)
JEL-codes: C41 D72 H79 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0176268013000207
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Is There Duration Dependence in Portuguese Local Governments’ Tenure? (2013) 
Working Paper: Is there duration dependence in Portuguese local governments’ tenure? (2012) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:poleco:v:31:y:2013:i:c:p:26-39
DOI: 10.1016/j.ejpoleco.2013.03.004
Access Statistics for this article
European Journal of Political Economy is currently edited by J. De Haan, A. L. Hillman and H. W. Ursprung
More articles in European Journal of Political Economy from Elsevier
Bibliographic data for series maintained by Catherine Liu ().